Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 15, NWS Topeka, KS

June 8, 2005Lyon County, Wabaunsee County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 8, 2005, 6:39 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 6:39 PM CDT (23:39 UTC)
Expired
Jun 8, 2005, 7:18 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Lyon County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2764 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 082340
TORTOP
KSC111-197-090015-
/O.NEW.KTOP.TO.W.0015.050608T2339Z-050609T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS
  SOUTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 715 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ALLEN...OR
  ABOUT 16 MILES NORTH OF EMPORIA...MOVING NORTH AT 10 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES

THIS POSSIBLE TORNADO COULD INCLUDE ALLEN AND BUSHONG.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS. 
COVER YOUR HEAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVER WEATHER INFORMATION.

LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630

$$
3 follow-up statements
000 
WWUS53 KTOP 082355
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT WED JUN 8 2005

KSC111-197-090015-
/O.CON.KTOP.TO.W.0015.000000T0000Z-050609T0015Z/
WABAUNSEE-LYON-
655 PM CDT WED JUN 8 2005

...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR NORTH CENTRAL
LYON AND SOUTH CENTRAL WABAUNSEE COUNTIES...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR ALLEN...OR ABOUT 20 MILES NORTH OF EMPORIA...
MOVING NORTH AT 10 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES.

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS.
COVER YOUR HEAD.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630

$$
000 
WWUS53 KTOP 090006
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT WED JUN 8 2005

KSC111-197-090015-
/O.CON.KTOP.TO.W.0015.000000T0000Z-050609T0015Z/
WABAUNSEE-LYON-
703 PM CDT WED JUN 8 2005

...A TORNADO WARNING CONTINUES UNTIL 715 PM CDT FOR NORTH CENTRAL
LYON AND SOUTH CENTRAL WABAUNSEE COUNTIES...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 4 MILES NORTH OF ALLEN...OR ABOUT 22 MILES NORTH OF
EMPORIA...MOVING NORTH AT 10 MPH.

ALTHOUGH NO REPORTS OF TORNADOES HAVE BEEN RECEIVED...MAINLY BECAUSE 
THE STORM IS OVER OPEN COUNTRY...RADAR INDICATES A TORNADO COULD 
DEVELOP RAPIDLY. IF THIS OCCURS...THE TORNADO WILL OTHERWISE REMAIN 
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630

$$
000 
WWUS53 KTOP 090018
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT WED JUN 8 2005

KSC111-197-090026-
/O.EXP.KTOP.TO.W.0015.000000T0000Z-050609T0015Z/
WABAUNSEE-LYON-
716 PM CDT WED JUN 8 2005

...THE TORNADO WARNING FOR NORTH CENTRAL LYON AND SOUTH CENTRAL
WABAUNSEE COUNTIES EXPIRES AT 715 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE 
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. 

A SEVERE THUNDERSTORM WARNING DOES REMAIN IN EFFECT UNTIL 815 PM FOR 
NORTHERN LYON...MORRIS...AND SOUTHERN WABANUSEE COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3856 9630 3855 9607 3883 9602 3884 9630

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:10 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 8, 3:10 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT WED JUN 8 2005

.DISCUSSION...

TIMING OF SIGNIFICANT CONVECTION AND POTENTIAL HEAVY RAINFALL MAIN
CONCERNS.

SHORT TERM...HAVE ISSUED A FLOOD WATCH DUE TO HIGH PRECIPITABLE
WATER VALUES AND THETA E RIDGE ESTABLISHED OVERNIGHT OUR AREA. LOW
LVL INFLOW NOT ALL THAT HIGH...AND NAM SEEMS UNREASONABLY HIGH WITH
QPF. HOWEVER BACKBUILDING CONVECTION INTO THE AREA WITH STRONGER
STORMS SEEMS LIKELY...AND WITH EXPECTED RAINS NEAR OR EXCEEDING
INDEX VALUES...A FLOOD WATCH SEEMS PRUDENT THROUGH THE NIGHT. MAY
HAVE ACTUALLY TWO EPISODES OF CONVECTION...FIRST WITH BACKBUILDING
STRONG TO SEVERE STORMS THIS EVENING...THEN, DEPENDING ON OUTFLOWS
FROM THIS CONVECTION...MORE EXPECTED LATER TONIGHT WITH FRONTAL
BOUNDARY IN THE AREA. RUC SHOWS SRN END OF NORTHEAST EJECTING WAVE
PASSING NEAR AREA LATE EVENING AND AFTER MIDNIGHT. THIS COULD
ENHANCE THE THUNDERSTORM POTENTIAL LATER, FURTHER NORTH IN CWA, AS
LOW LVL FLOW RETURNS TO THE SOUTHEAST THERE. LOWS TONIGHT LITTLE
CHANGED FROM PREVIOUS ISSUANCE...AND WINDS WITH OUTFLOW BOUNDARIES
ANYONES GUESS...BUT TRIED TO TREND TOWARD A SOUTHEAST FLOW ALL
AREAS BY LATE TONIGHT.

LONGER TERM...LARGE SCALE PATTERN INTO EARLY NEXT WEEK FEATURES
LARGE SCALE TROUGH ACROSS THE WESTERN U.S. AND RIDGE ALONG THE EAST
COAST.  OF COURSE THIS MEANS SEASONALLY STRONG SWLY FLOW ACROSS
CENTRAL PLAINS INTO MONDAY WITH STALLED OUT SURFACE BOUNDARY...AND
PLENTY OF LOW-LEVEL MOISTURE IN THE VICINITY.  GIVEN THIS...EXPECT
SEVERAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE
PERIOD...AND ASSOCIATED HEAVY RAIN/FLASH FLOOD THREAT.  TIMING OF OF
MORE SIGNIFICANT WAVES COMING OUT OF SOUTHWEST TROUGH IS
DIFFICULT...PARTICULARLY CONSIDERING RUN TO RUN VARIABILITY SHOWN BY
GFS...HOWEVER...FRIDAY AND FRIDAY NIGHT LOOKS TO HAVE A DECENT
SHORTWAVE TROUGH AND STRONGER SHEAR MOVING THROUGH AND ASSOCIATED
HIGHER THREAT FOR SIG SEVERE.

NOT SURPRISINGLY...LONG RANGE MODELS TRY TO BREAK DOWN THIS LONGWAVE
PATTERN IN DIFFERENT WAYS...BUT ALL WOULD INDICATE THAT BY THE
MIDDLE OF NEXT WEEK...A DIFFERENT PATTERN WILL SETUP AND CHANCES FOR
PRECIPITATION WILL DECREASE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
LINE FROM ABILENE TO MANHATTAN TO HOLTON FROM 6 PM THIS EVENING
UNTIL 7 AM THURSDAY.

&&

SK/GP
Hazardous weather outlook, Jun 8, 5:25 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUN 8 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-091012-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
525 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF CENTRAL...EAST
CENTRAL...AND NORTHEAST KANSAS THIS EVENING.  WITH EXTREME
INSTABILITY IN PLACE...SOME OF THESE THUNDERSTORMS WILL BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO OR TWO ARE
ALSO POSSIBLE INTO THE EVENING HOURS.  THE BEST CHANCE OF SEVERE
WEATHER WILL BE EAST OF A LINE FROM ABILENE TO MANHATTAN TO
MARYSVILLE.  ADDITIONALLY VERY HEAVY RAINFALL...WILL BE POSSIBLE
GENERALLY ALONG AND SOUTH OF A LINE FROM ABILENE TO MANHATTAN TO
HOLTON.

AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL TRANSITION MORE TO
HEAVY RAINFALL...WITH FLOODING RAINS BECOMING THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH
MONDAY.  SOME OF THESE STORMS WILL BE SEVERE...AND CONTAIN HEAVY
RAINFALL.  THE BEST CHANCE FOR THE MOST SIGNIFICANT SEVERE WEATHER
APPEARS TO BE FRIDAY INTO FRIDAY NIGHT.  HOWEVER...WITH SIGNIFICANT
MOISTURE IN PLACE...A NEARLY STATIONARY BOUNDARY...AND SEASONALLY
STRONG UPPER LEVEL WINDS...SEVERAL BOUTS OF SEVERE WEATHER ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 8, 5:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          2 NW OSKALOOSA          39.24N 95.34W
06/08/2005                   JEFFERSON          KS   LAW ENFORCEMENT

&&

DENNIS
Local storm report, Jun 8, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             READING                 38.52N 95.95W
06/08/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 5:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 W OSAGE CITY          38.63N 95.86W
06/08/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             2 W OSAGE CITY          38.63N 95.86W
06/08/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S BURLINGAME          38.72N 95.83W
06/08/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

0620 PM     HAIL             2 W PERRY               39.08N 95.43W
06/08/2005  1.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

DENNIS
Local storm report, Jun 8, 6:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 E TOPEKA              39.05N 95.66W
06/08/2005  0.75 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

DENNIS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 5:02 PM CDTSevere Thunderstorm WarningTOPJefferson43 min
Jun 8, 5:10 PM CDTSevere Thunderstorm WarningTOPOsage50 min
Jun 8, 5:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jun 8, 5:24 PM CDTTornado WarningTOPJefferson51 min
Jun 8, 5:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin40 min
Jun 8, 5:56 PM CDTSevere Thunderstorm WarningTOPLyon, Osage49 min
Jun 8, 6:16 PM CDTFlash Flood WarningTOPJefferson3 hr
Jun 8, 6:21 PM CDTSevere Thunderstorm WarningTOPJefferson24 min
Jun 8, 6:24 PM CDTSevere Thunderstorm WarningTOPShawnee36 min
Jun 8, 6:29 PM CDTSevere Thunderstorm WarningTOPMorris46 min
Jun 8, 6:31 PM CDTSevere Thunderstorm WarningTOPWabaunsee59 min
Jun 8, 6:42 PM CDTSevere Thunderstorm WarningTOPJefferson33 min
Jun 8, 6:49 PM CDTSevere Thunderstorm WarningTOPOsage41 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.